Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Glasgow, MT

September 2, 20165 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 2, 2016, 3:18 AM MDT for 5 counties in Montana. It took effect at Sep 2, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2016, 3:18 AM MDT (09:18 UTC)
In effect from
Sep 2, 2016, 12:00 PM MDT
Expired
Sep 2, 2016, 9:16 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS85 KGGW 020918
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MDT FRI SEP 2 2016

MTZ136-137-022200-
/O.UPG.KGGW.FW.A.0001.160902T1800Z-160903T0600Z/
/O.NEW.KGGW.FW.W.0001.160902T1800Z-160903T0600Z/
THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL
NATIONAL WILDLIFE REFUGE-
SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES-
318 AM MDT FRI SEP 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* IMPACTS: LOW HUMIDITIES AND A WIND SHIFT WITH A COLD FRONT WILL
  CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.

* AFFECTED AREA: 
  IN NORTHEAST MT...FIRE WEATHER ZONES 136 AND 137.

* COUNTIES AFFECTED: 
  IN CENTRAL MT...FERGUS.
  IN NORTHEAST MT...GARFIELD...MCCONE...PETROLEUM...PHILLIPS
                    VALLEY.

* COLD FRONT: A COLD FRONT WILL MOVE THROUGH THE AREA THIS
  AFTERNOON SWITCHING SOUTHWEST WINDS TO THE NORTHWEST.

* WIND: NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: AS LOW AS 19 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
600 
WWUS85 KGGW 022037
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
237 PM MDT FRI SEP 2 2016

MTZ136-137-030600-
/O.CON.KGGW.FW.W.0001.000000T0000Z-160903T0600Z/
THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL
NATIONAL WILDLIFE REFUGE-
SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES-
237 PM MDT FRI SEP 2 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: LOW HUMIDITIES AND A WIND SHIFT WITH A COLD FRONT WILL
  CREATE ERRATIC FIRE BEHAVIOR WITH ANY NEW FIRE STARTS. EXPECT
  HUMIDITY TO RECOVER AFTER SUNSET TONIGHT.

* AFFECTED AREA: IN NORTHEAST MT...FIRE WEATHER ZONES 136 AND
  137.

* COUNTIES AFFECTED: IN CENTRAL MT...FERGUS. IN NORTHEAST
  MT...GARFIELD...MCCONE...PETROLEUM...PHILLIPS AND VALLEY.

* COLD FRONT: A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA
  THIS EVENING SWITCHING WEST WINDS TO THE NORTHWEST.

* WIND: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: AS LOW AS 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING. 

&&

$$

HTTP://WEATHER.GOV/GLASGOW
832 
WWUS85 KGGW 030316
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
916 PM MDT FRI SEP 2 2016

MTZ136-137-030430-
/O.CAN.KGGW.FW.W.0001.000000T0000Z-160903T0600Z/
THE LOWER MISSOURI RIVER BREAKS INCLUDING THE CHARLES M RUSSELL
NATIONAL WILDLIFE REFUGE-
SOUTHERN PETROLEUM AND SOUTHERN GARFIELD COUNTIES-
916 PM MDT FRI SEP 2 2016

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED FLAG
WARNING.

TEMPERATURES ARE FALLING THIS EVENING ALLOWING FOR RECOVERING
RELATIVE HUMIDITY READINGS. THUNDERSTORMS HAVE ALSO EXITED THE
WARNING AREA AND THUS THE RISK FOR LIGHTNING HAS ALSO DIMINISHED.
THEREFORE THE RED FLAG WARNING IS CANCELLED.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 9:09 PM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 9:09 PM MDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
909 PM MDT THU SEP 1 2016

.SHORT TERM...for northeast Montana...tonight through Sat...
Update

Updated thunderstorm coverage based on current trends. Added gusty
winds and hail to the forecast due to the sounding suggesting the
remote possibility of it. Proton

Previous Discussion...Upper trough deepening over the
Pacific Northwest this afternoon will continue to bring upper
disturbances across Montana through this period. Models however
continue struggle with where and when showers occur across the
area.

Tongue of instability has extended north across the eastern zones
this afternoon thanks to a healthy south-southeast surface flow.
This may aid in some thunderstorm development this evening over
the central zones. Some of these may be on the strong side as they
may move quickly and produce gusty winds. Confidence not optimum
so will keep pops in the chance category with some of this in the
form of virga.

On Friday, some cooler air will seep into the western zones as the
upper trough continues to drift east. Expect another hot day over
the eastern zones where the mercury should top out in the mid 90s.

A disturbance should develop Friday night and bring a risk of
showers/thunderstorms.

Saturday, cooler air filters in along with some clouds. Expect
high temperatures in the 70s. TFJ

.LONG TERM...Sat night through Thu...

Made some adjustments to the most impactful period in the long
term forecast - Saturday night through Tuesday - based on the
latest model consensus regarding precip timing and amounts.

Northeast Montana will find itself under the steady influence of
the northern stream low pressure trough as a cold continental air
mass holds sway over the region. This will set up the weather
pattern for multiple periods of rain showers across northeast
Montana. The unstable elements of the atmosphere will be far
enough removed from the area to keep any chance of thunderstorms
mostly confined to our far southeastern corner zones.

Over this nearly 3-day period, between half and inch and one inch
of rain is expected to accumulate across most northeast Montana
locations. BMickelson

The extended period will be noted as a progressive pattern of a
series of trough waves with cooler temperatures and frequent
periods of rain, much of it wetting.

The extended period begins Saturday evening with Northeast Montana
between a split trough. The northern wave will be a stacked,
closed low centered over northern Saskatchewan moving away. The
western trough will be an open wave over the Pacific Northwest.

Flow aloft for our area will be west-southwesterly, with the
distinct stationary boundary to the south. Therefore Sunday Tmax
will run around 15F cooler than normal.

The wet trough will swing through Montana Sunday and Monday to
bring wetting and measurable rains to the area. The movement will
nudge the cool boundary even farther south. The extensive cloud
cover and cooler air will maintain temperatures close to those on
Sunday through Tuesday.

Monday night could see remnant isolated rain showers, but Tuesday
there will be another follow-on wave that will bring additional
showers through Wednesday or Thursday.

The 00Z GFS shows an even larger, long-wave trough developing in
the West that could bring more wetting rains and cool temperatures
late in the week. The 12Z ECMWF does not show this pattern.
However the 00Z ECMWF picked up this feature where before there
was a ridge. So there is growing confidence that another wet wave
will swing across the region late in the week.

Templer

&&

.AVIATION...
VFR conditions are expected overnight. Scattered showers and
perhaps a thunderstorm may lead to brief reductions in VSBY when
passing directly over a terminal location. Light and variable
winds will continue tonight, but may temporarily become gusty in
and hear steadier shower activity. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for MTZ136-137.

&&

weather.gov/glasgow

In the hours before

Local storm report, Sep 2, 1:26 AM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
126 AM MDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     11 ENE ZORTMAN          47.96N 108.31W
09/01/2016  M60 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MALTA 35S /MTMAL/.

&&

AEH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:57 PM MDTSpecial Weather StatementGGWPetroleum63 min

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.